Melanoma

A support group for anyone affected by melanoma to come together, share experiences, and ask questions.

Targeted Therapy

Jacobreesmigg
Posted by

I'm week 2 taking targeted therapy dafrinib and trametinib drugs for intransit melanoma. I'd  love to hear how others have got on with the combination. 

''How beautifully fragile are we that it takes only a moment to alter who we are."
KTatHome
Posted by

Hi , I haven’t had the combination but I had Dabrafenib on its own. The worst thing for me was getting used to the times of taking it, being so regimented about the timing and eating it give it the best possible chance to work. It made me feel better quite quickly though as it shrank the lymph nodes my melanoma was in (abdominal and pelvic) I am not sure if you are having this as an adjuvant therapy or due to a spread. The side effect I most remember was that I lost all my pelvic and underarm hair, it grew back when I stopped treatment after 9 months and moved on to Pembrolizumab. 

I hope that some others can come forward with their experience of the combination, I can remember quite a few conversations on it which you might be able to find using the search button. 

Best wishes

KT 

What is a Community Champion?

You can call the Macmillan Support Line on 0808 808 0000 (7 days a week, 8am-8pm) or contact them by email.

Jacobreesmigg
Posted by

Thanks KT it's  good to hear your experience. I agree re the timings and eating .I  am trying to establish a pattern with side effects kicking in 5-6 hours later so that I can take them at a time to see if I can get a  night's sleep . i'll search to find other conversations using the drugs name .

Take care

M

''How beautifully fragile are we that it takes only a moment to alter who we are."
AlfieBulldog
Posted by

Hi Jacobreesmigg, I have been taking the Dab & Tram combination since January this year. If you look at my profile you will see my journey. The first couple of months of the treatment were pretty grim due to nausea and generally feeling under the weather. I was also violently sick and advised to suspend the treatment for 48 hrs. I was dreading taking it again but my mindset was that any treatment would be better than none but since restarting I have been generally fine with only minor bouts of nausea. The regimented timing & eating takes some getting used to but after a while it becomes second nature, just work out what times suit you and your lifestyle the best. I take a 4:30am & pm...it is extreme but works for me. The fantastic news is that my last two scans have failed to detect disease so it’s working for me. I hope you take some comfort from this and wish you all the very best with your journey. 

Tarilan
Posted by

Coming a little late to this, and just to add some reflections.

I’ve been on the targeted therapy combo since July 2017 after a scan revealed 2 small nodules in my lung. I have been “no evidence of disease” since my Jan 18 scan. 

I take mine 1030 morning and evening as this interferes least with meal times. 

Fevers are the main side effect - after 10 - 12 days at first and now usually after 30+ days - but I manage these by taking a 48 hour break roughly once a month whether I get the side effects or not. This allows my body to “re-set” and go again.

My white blood cell count is consistently low but, as my oncologist puts it, high enough to keep me safe.

My liver count was marginally high just after the first Xmas / New Year on the drugs so I stopped drinking alcohol and it’s been fine since. 

I think the overall message is to set some basic rules and stick to them, remembering to balance the effect on the melanoma with keeping yourself as healthy as you can.

Jacobreesmigg
Posted by

Thanks so much for taking the time to reply .I would agree this early journey has been grim and I've landed back in hospital with temperatures and the most awful rigours and was just so relieved to read that someone was, like me, dreading starting the drugs again. You don't  know how reassuring it was to read that after that initial bout the further doses were not as bad! There is always hope.

Wishing you too every best wish in your journey

M

''How beautifully fragile are we that it takes only a moment to alter who we are."
Jacobreesmigg
Posted by

Re-set and go! .... I like it . Isn't it just something simple that gives you a nudge forward to keep your head up.

Thank you for your reply and reassuring words about balance. It's so true

M

''How beautifully fragile are we that it takes only a moment to alter who we are."
Jane jca
Posted by

Hi I have just seen your post and I am also on the same combination of drugs after it had spread to my lymph nodes. I started treatment in April of this year and recent scans were very good . I have only had minor side effects mostly nausea and tiredness which can get you down a little bit but thinking of the bigger picture I can cope with these ! . Hope you get on well with your treatment and don’t suffer too much with the side effects . Take care x

Strider
Posted by

Ive been on the combination for six months. I was diagnosed with Stage 4 melanoma. I went to my GP in March with a lump on my arm. He thought it was benign but fortunately sent me to have an echo gram which together with a subsequent biopsy revealed a BRAF positive melanoma. A few weeks later I noticed two small dark red  domes on an arm and leg which the dermatologist said were also melanomas. I began treatment in mid May. In the first early months I had a few bouts of shaking. Two months ago I was also sick and became confused and ended up in hospital for two nights on various drips. The diagnosis was a sudden drop in my blood sodium level. Since then my GP has need monitoring my sodium level and has referred me to an endocrinologist (4 month wait). The worst side effect for me is not having the stamina to do fell walking and I’ve had to drop out of my walking group. I have just had my first CT head and bodyscan since beginning on the treatment and my oncologist told be yesterday was clear. The lump has reduced in size and I’m hoping that what is left is tissue. The domes have flattened out leaving a dark mark. So fingers crossed!